Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2014, 6:56 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2014, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 23, 2014, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kiowa County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:20 PM CDT | TSTM WND DMG | 4 Sw Rocky, OK | WINDS ESTIMATED AT 80 MPH. SOME MINOR DAMAGE REPORTED. |
| Apr 23, 7:31 PM CDT | TSTM WND DMG | 1 N Rocky, OK | SEVERAL POWER POLES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370
WUUS54 KOUN 232356
SVROUN
OKC075-149-240100-
/O.NEW.KOUN.SV.W.0041.140423T2356Z-140424T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT WED APR 23 2014
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHITA COUNTY IN WESTERN OKLAHOMA...
NORTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
* UNTIL 800 PM CDT
* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SENTINEL...
MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...SPOTTERS HAVE INDICATED DAMAGING WINDS WITH THIS STORM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HOBART...CORDELL...SENTINEL...MOUNTAIN VIEW...DILL CITY...CORN...
GOTEBO...ROCKY...CLOUD CHIEF AND COWDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. GET TO A
STORM SHELTER OR STURDY BUILDING IF A TORNADO APPROACHES.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3501 9928 3525 9931 3546 9872 3500 9863
TIME...MOT...LOC 2354Z 253DEG 29KT 3515 9921
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
032 follow-up statements
117
WWUS54 KOUN 240034
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED APR 23 2014
OKC075-149-240100-
/O.CON.KOUN.SV.W.0041.000000T0000Z-140424T0100Z/
WASHITA OK-KIOWA OK-
734 PM CDT WED APR 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN WASHITA AND NORTHEASTERN KIOWA COUNTIES...
AT 732 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLOUD CHIEF...
MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS AND WEATHER OBSERVATION STATIONS HAVE REPORTED DAMAGING
WIND GUSTS NEAR 70 MPH WITH THIS STORM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CORDELL...MOUNTAIN VIEW...CORN...GOTEBO...CLOUD CHIEF AND COWDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3505 9897 3534 9905 3546 9872 3505 9864
TIME...MOT...LOC 0032Z 253DEG 29KT 3523 9887
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
03630
WWUS54 KOUN 240054
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT WED APR 23 2014
OKC075-149-240103-
/O.EXP.KOUN.SV.W.0041.000000T0000Z-140424T0100Z/
WASHITA OK-KIOWA OK-
754 PM CDT WED APR 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHITA AND
NORTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 800 PM CDT...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS AND MOVED OUT OF THE
WARNED AREA AND THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY AFTERNOON FOR WESTERN OKLAHOMA AND NORTHERN TEXAS.
LAT...LON 3505 9897 3534 9905 3546 9872 3505 9864
TIME...MOT...LOC 0052Z 253DEG 29KT 3523 9887
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:09 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 23, 3:09 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 309 PM CDT WED APR 23 2014 .DISCUSSION... BUSY FORECAST THROUGH THIS WEEKEND...WITH SEVERE STORMS LIKELY TODAY/TONIGHT...SATURDAY...AND PERHAPS SUNDAY. DRYLINE IS CURRENTLY LOCATED EAST OF AMARILLO SOUTHWARD TO NEAR BIG SPRING TX. CU FIELD BECOMING MORE ENHANCED NEAR SNYDER TX NOW...AND EXPECT INITIAL DEEP CONVECTION THERE WHERE CURRENT MESO ANALYSIS INDICATES HIGHEST INSTABILITY AND LOWEST CIN ALONG THE DRYLINE. ADDITIONAL CU CAN BE SEEN JUST EAST AND NE OF AMA AS WELL. WILL KEEP THIS DISCUSSION SHORT SINCE AT LEAST A SEVERE WATCH WILL LIKELY BE ISSUED VERY SOON FOR WESTERN OK/N TX. MAIN THREAT (LARGE HAIL NEAR TENNIS BALLS AND DAMAGING WINDS OVER 70 MPH) WILL REMAIN THERE THROUGH THE EARLY EVENING AND THEN PERHAPS SHIFT EASTWARD INTO CENTRAL OK DURING THE LATE EVENING HOURS (SMALLER HAIL BUT STILL A DAMAGING WIND THREAT). POPS SHOULD QUICKLY DECREASE EARLY TOMORROW MORNING AS COLD FRONT PUSHES THROUGH THE AREA. EXPECT SOME FAIRLY STRONG WINDS (25 TO 35 MPH) BEHIND THE FRONT SO AN ADVISORY MAY EVENTUALLY BE NEEDED. NOT MUCH GOING ON BY THURSDAY AFTERNOON/EVE AS WINDS BEGIN TO DECREASE WITH ONSET OF SFC HIGH. BY FRIDAY AFTERNOON/EVE ANOTHER LEE LOW WILL DEVELOP NEAR SE CO AND MOISTURE WILL START TO RETURN UNDER THE INFLUENCE OF SSE FLOW. DIFFUSE DRYLINE MAY SETUP ALONG TX PANHANDLE/OK BORDER...BUT WILL LEAVE ANY MENTION OF THUNDER OUT FOR NOW AS SHORTWAVE RIDGING MOVES OVERHEAD. LOW POPS MAY NEED TO BE INTRODUCED NEAR SW OK/W N TX WHERE CAP MAY ERODE AND ENOUGH SFC CONVERGENCE COULD PROVIDE LIFT FOR A COUPLE OF STORMS TO DEVELOP. BY SATURDAY MORNING A POTENT UPPER TROUGH WILL MOVE INTO THE SOCAL REGION...AND THEN TO NEAR OR JUST WEST OF THE 4 CORNERS BY 00Z SUN. EXPECT SFC DEWPOINTS TO MAKE IT INTO THE LOW TO MID 60S AHEAD OF THIS FEATURE LATE SAT AFTERNOON. RAPID HEIGHT FALLS THROUGH SATURDAY EVENING...PLENTY OF INSTABILITY...AND SUFFICIENT DEEP LAYER SHEAR WILL LIKELY RESULT IN A MORE SIGNIFICANT SEVERE WX THREAT ALONG AND WEST OF I35. THE THREAT WILL THEN SHIFT EASTWARD SUNDAY AFTERNOON AND EVENING WITH THE CLOSED LOW WITH MOST OF THE COVERAGE JUST EAST OF OUR FA. HOWEVER...WILL KEEP CHC POPS IN FOR THE EASTERN ZONES SUNDAY AS THE ECMWF AND GEMNH SOLUTIONS ARE SLOWER. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 78 52 84 / 60 10 0 0 HOBART OK 59 80 50 86 / 60 0 0 10 WICHITA FALLS TX 64 82 54 86 / 50 10 0 0 GAGE OK 55 76 49 86 / 40 0 0 10 PONCA CITY OK 62 78 50 85 / 60 20 0 0 DURANT OK 65 80 54 83 / 40 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/03
Hazardous weather outlook, Apr 23, 6:53 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 653 PM CDT WED APR 23 2014 OKZ004>048-050>052-TXZ083>090-250000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 653 PM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE MOST LIKELY AREA FOR SEVERE STORMS REMAINS WEST OF A LINE FROM SHAWNEE AND SULPHUR... TO MARIETTA OKLAHOMA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM THROUGH MIDNIGHT. IMPACTS... THE PRIMARY HAZARDS THIS EVENING WILL BE DAMAGING HAIL TO THE SIZE OF GOLF BALLS AND STRAIGHT-LINE WIND GUSTS UP TO 80 MPH. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND EVOLVE ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING AS AN UPPER LEVEL TROUGH CONTINUES TO LIFT EAST/NORTHEAST ACROSS THE CENTRAL PLAINS. IN RESPONSE... A DRYLINE HAS SURGED... BUT WILL CONTINUE TO SLOW AS IT APPROACHES THE OKLAHOMA/TEXAS PANHANDLE BORDER THROUGH SUNSET. ISOLATED THUNDERSTORMS WILL SLOWLY MERGE FORMING INTO MULTICELL CLUSTERS AND EVENTUALLY INTO A LINE SEGMENT AS THEY APPROACH CENTRAL OKLAHOMA BETWEEN 930 AND 1030 PM CDT. THIS LINE WILL CONTINUE TO MOVE EASTWARD THROUGH MIDNIGHT INTO EASTERN PORTIONS OF OKLAHOMA. LARGE HAIL AND DAMAGING WIND GUSTS WILL REMAIN THE PRIMARY THREAT THIS EVENING... WITH HAIL TO THE SIZE OF GOLF BALLS WITH THE DISCRETE STORMS EARLY THIS EVENING AND WIND GUSTS APPROACHING 60 MPH. LATER THIS EVENING/TONIGHT... AS STORMS MERGE INTO A LINE... DAMAGING WINDS GUSTS TO 65 MPH... AND QUARTER TO HALF DOLLAR SIZE HAIL WILL BE THE PRIMARY HAZARDS. OVERALL... THE SEVERE THREAT WILL SLOWLY DIMINISH THROUGH TONIGHT... PRIMARILY BETWEEN 10 PM AND MIDNIGHT... WITH THUNDERSTORMS LINGERING THROUGH EARLY THURSDAY MORNING. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD CONTINUE SEVERE WEATHER OPERATIONS THROUGH 1 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY WHEN A LARGE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THOSE WHO ARE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES IN THE WEEKEND NEED TO PAY PARTICULARLY CLOSE ATTENTION TO WEATHER FORECASTS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ
In the hours before
Local storm report, Apr 23, 6:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 NNE MADGE 34.99N 99.90W
04/23/2014 E1.75 INCH HARMON OK TRAINED SPOTTER
&&
RBARNESSpecial weather statement, Apr 23, 6:15 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED APR 23 2014
OKZ033-036-TXZ083-240000-
HARMON OK-JACKSON OK-HARDEMAN TX-
615 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...
AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
KIRKLAND...MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3467 9995 3475 9970 3471 9968 3448 9962
3445 9999 3465 10000
TIME...MOT...LOC 2314Z 256DEG 26KT 3455 10003Local storm report, Apr 23, 6:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 S CROWELL 33.95N 99.72W
04/23/2014 E1.75 INCH FOARD TX TRAINED SPOTTER
&&
FMLocal storm report, Apr 23, 6:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 12 NE GILLILAND 33.85N 99.53W
04/23/2014 E1.00 INCH FOARD TX TRAINED SPOTTER
QUARTER SIZED HAIL COVERING THE GROUND.
&&
MAUSTINLocal storm report, Apr 23, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 S HOLLIS 34.60N 99.92W
04/23/2014 E1.75 INCH HARMON OK AMATEUR RADIO
&&
FMLocal storm report, Apr 23, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST RETROP 35.16N 99.36W
04/23/2014 M62 MPH BECKHAM OK MESONET
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 63 min |
| Apr 23, 5:39 PM CDT | Special Weather Statement | OUN | Major | 51 min |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Greer, Kiowa, Washita | 64 min |
| Apr 23, 6:15 PM CDT | Special Weather Statement | OUN | Harmon | 45 min |
| Apr 23, 6:32 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 58 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.